Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 101, NWS Dodge City, KS

May 31, 2024Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 2024, 11:30 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2024, 11:30 PM MDT (05:30 UTC)
Expired
Jun 1, 2024, 12:30 AM MDT
In force
60 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hamilton County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-109 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

557 
WUUS53 KDDC 010530
SVRDDC
KSC075-093-010630-
/O.NEW.KDDC.SV.W.0101.240601T0530Z-240601T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1230 AM CDT Sat Jun 1 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Hamilton County in southwestern Kansas...
  Kearny County in southwestern Kansas...

* Until 130 AM CDT/1230 AM MDT/.

* At 1229 AM CDT/1129 PM MDT/, severe thunderstorms were located
  along a line extending from 14 miles southwest of Leoti to 12 miles
  southwest of Kendall, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Kendall around 1235 AM CDT.

Other locations in the path of these severe thunderstorms include
Lakin and Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10157 3826 10110 3787 10110 3774 10115
      3773 10122 3777 10176
TIME...MOT...LOC 0529Z 296DEG 22KT 3830 10148 3779 10167 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RUSSELL
1 follow-up statement
668 
WWUS53 KDDC 010600
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
100 AM CDT Sat Jun 1 2024

KSC075-010610-
/O.CAN.KDDC.SV.W.0101.000000T0000Z-240601T0630Z/
Hamilton KS-
100 AM CDT Sat Jun 1 2024

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HAMILTON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

&&

LAT...LON 3825 10153 3826 10110 3787 10110 3774 10115
      3773 10122 3775 10152
TIME...MOT...LOC 0600Z 296DEG 22KT 3822 10128 3771 10147 

$$

KSC093-010630-
/O.CON.KDDC.SV.W.0101.000000T0000Z-240601T0630Z/
Kearny KS-
100 AM CDT Sat Jun 1 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR KEARNY COUNTY...

At 100 AM CDT, severe thunderstorms were located along a line
extending from 18 miles northwest of Deerfield to 11 miles northwest
of Ulysses, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Lakin and Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These are dangerous storms, capable of producing large hail driven by
severe winds! SEEK SHELTER NOW inside a sturdy structure and stay
away from windows! If you are caught outdoors, cover your head and
neck.

&&

LAT...LON 3825 10153 3826 10110 3787 10110 3774 10115
      3773 10122 3775 10152
TIME...MOT...LOC 0600Z 296DEG 22KT 3822 10128 3771 10147 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:27 PM MDT, 7 hours 3 minutes earlier. Its key messages:

  • Several more opportunities of rain in the forecast from tonight through Monday morning
  • Highest severe risk looks to be Saturday with downburst winds being the main threat
  • High confidence in 90 degree temperatures in southwest Kansas early next week
Area forecast discussion, May 31, 4:27 PM MDT, 7 hours 3 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
527 PM CDT Fri May 31 2024

.KEY MESSAGES...

- Several more opportunities of rain in the forecast from
  tonight through Monday morning

- Highest severe risk looks to be Saturday with downburst winds
  being the main threat

- High confidence in 90 degree temperatures in southwest Kansas
  early next week

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 200 PM CDT Fri May 31 2024

18z observation show residual cloud cover from last nights
storms and a passing shortwave in central and southwest Kansas
keeping temperatures down across the region. In the upper
levels a shortwave moving over the Colorado rockies is
developing and thunderstorms are starting to form along the I-25
corridor.

For tonight storms are expected to develop from the Denver
metro south to near Trinidad through the afternoon and approach
southwest Kansas between 00-02Z. CAPE values at this time are
forecast to be around 750-1000 J/kg and bulk shear will be in
the 40 kt range so marginal severe storms are possible with hail
up to quarters and gusty winds mainly from the Colorado border
to US 83. Highest rainfall amounts will also be in these areas
as we could see 0.25-0.75 inches of rain in the stronger storms.
Storms should progress eastward after midnight and become more
isolated to widely scattered before ending by sunrise.

Saturday we will start out with residual cloud cover in the east
and sunshine in the west. By mid to late morning short term
models are showing an upper level shortwave in southwest Kansas
and HRRR/RAP models both have a line of convection breaking out
around 18Z along the US283 corridor. Storms will most likely
have an low CAPE in the lower levels and around 1500 J/kg CAPE
in the mid to upper levels and 40 kts bulk shear. These initial
storms could have the threat of hail to golf ball size and wind
gusts to 60 mph. Storms should quickly move into central Kansas
by late afternoon.

Saturday night another 700 mb shortwave should develop
thunderstorms in eastern Colorado and enter western Kansas by
around 03Z. If this area isn't affected by the afternoon
convection we should have enough CAPE and shear that severe
storms with quarter hail and winds over 60 mph are possible. As
the storms move further east the HRRR has the complex evolving
into a long squall line moving through much of western Kansas
during the overnight hours spreading widespread rainfall and
downburst potential through 08Z. Depending on how much
instability we have remaining from the afternoon convection will
largely determine the severe threat for the overnight storms.
SPC has the whole area under a slight risk mainly for wind gusts
and this is certainly the case Saturday night.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 200 PM CDT Fri May 31 2024

Ensembles show the upper level pattern in the long term staying
mainly zonal through next Tuesday and then a large ridge
developing for Wednesday and Thursday. Overall it should be
mainly quiet with the exception of Sunday where another passing
shortwave will develop in northeast Colorado and thunderstorms
are expected to move across mainly northwest and north central
Kansas. These storms should also drop an outflow boundary/cold
front for Monday.

Ensemble clusters for temperatures next week are showing higher
confidence of 90 degree temperatures next week with the mean of
the ensembles in the lower 90s and some of the outliers in the
upper 90 degree range. With the warmer air mass in the desert
southwest expanding into the central and southern plains
forecasting 850 mb temperatures in the 22-25(C) range and the
lack of clouds and storms we have high confidence in this warmer
stretch of weather.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 526 PM CDT Fri May 31 2024

Light easterly wind this evening with VFR conditions as the cu
field remains around 7kft. Clusters of high plains convection
may be coming out of Colorado after about 5z and spreading
across west central KS, potential reaching vicinity of GCK/LBL
and possible even DDC between 7 and 9z. Low chance for briefly
reduced visibility in moderate to heavy rain. HRRR model suggest
some risk for LIFR type stratus or fog development near or at
KHYS around 10-14 UTC.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Russell
Hazardous weather outlook, May 31, 2:15 AM MDT, 21 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
315 AM CDT Fri May 31 2024

KSZ030-031-043>046-061>066-074>081-084>090-010815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
315 AM CDT Fri May 31 2024 /215 AM MDT Fri May 31 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will be possible after 6pm today.
The main hazards will be locally heavy rainfall, wind gusts up to
65 mph and hail up to quarters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to widely scattered strong to severe thunderstorms will
be possible Saturday and Sunday evening. Locally heavy rainfall,
wind gusts up to 65 mph and large hail will be the main hazard
from the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but rainfall reports are
encouraged.

In the hours before

Special weather statement, May 31, 7:11 PM MDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
811 PM CDT Fri May 31 2024

KSZ077-078-010145-
Gray KS-Ford KS-
811 PM CDT Fri May 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FORD AND EAST
CENTRAL GRAY COUNTIES THROUGH 845 PM CDT...

At 811 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Howell, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Ford
and east central Gray Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3779 10033 3787 10013 3772 9995 3758 10026
TIME...MOT...LOC 0111Z 332DEG 4KT 3777 10019

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JJOHNSON
Special weather statement, May 31, 7:14 PM MDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
814 PM CDT Fri May 31 2024

KSZ084-010145-
Morton KS-
814 PM CDT Fri May 31 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MORTON COUNTY THROUGH
845 PM CDT...

At 814 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkhart, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Elkhart around 820 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3699 10202 3716 10202 3716 10156 3700 10155
TIME...MOT...LOC 0114Z 284DEG 10KT 3706 10190

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

JJOHNSON
Special weather statement, May 31, 10:30 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Dodge City KS
1030 PM MDT Fri May 31 2024

KSZ061-010500-
Hamilton KS-
1030 PM MDT Fri May 31 2024

...STRONG THUNDERSTORMS WILL IMPACT HAMILTON COUNTY THROUGH 1100 PM
MDT...

At 1030 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Tribune to near Bristol.
Movement was southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

These storms will remain over mainly rural areas of Hamilton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3826 10204 3826 10154 3796 10154 3776 10204
TIME...MOT...LOC 0430Z 302DEG 30KT 3844 10165 3816 10232

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

RUSSELL
Special weather statement, May 31, 11:03 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1203 AM CDT Sat Jun 1 2024

KSZ061-062-010530-
Kearny KS-Hamilton KS-
1203 AM CDT Sat Jun 1 2024

...STRONG THUNDERSTORMS WILL IMPACT HAMILTON AND NORTHWESTERN KEARNY
COUNTIES THROUGH 1230 AM CDT/1130 PM MDT/...

At 1203 AM CDT/1103 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles south of Tribune
to 8 miles south of Coolidge. Movement was southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Syracuse around 1110 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3819 10205 3826 10203 3826 10142 3774 10159
      3782 10204
TIME...MOT...LOC 0503Z 299DEG 28KT 3825 10165 3792 10199

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

RUSSELL
Special weather statement, May 31, 11:27 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1227 AM CDT Sat Jun 1 2024

KSZ043-061>063-010630-
Finney KS-Kearny KS-Hamilton KS-Scott KS-
1227 AM CDT Sat Jun 1 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN HAMILTON...KEARNY...
NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT COUNTIES THROUGH 130 AM
CDT/1230 AM MDT/...

At 1226 AM CDT/1126 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles south of Leoti to
9 miles south of Syracuse. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Kendall around 1235 AM CDT.

Other locations in the path of these storms include Lakin and
Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3826 10147 3826 10113 3845 10113 3844 10091
      3774 10118 3775 10165
TIME...MOT...LOC 0526Z 284DEG 24KT 3831 10138 3784 10178

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

RUSSELL
Local storm report, May 31, 11:28 PM MDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1228 AM CDT Sat Jun 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     Tstm Wnd Gst     1 N Syracuse            38.00N 101.75W
06/01/2024  M63 MPH          Hamilton           KS   AWOS

            AWOS station K3K3 Syracuse.

&&

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:04 PM MDTSevere Thunderstorm WarningDDCClark, Ford41 min
May 31, 6:43 PM MDTSpecial Weather StatementDDCClark32 min
May 31, 6:45 PM MDTSpecial Weather StatementDDCMorton30 min
May 31, 6:47 PM MDTSpecial Weather StatementDDCFord28 min
May 31, 7:11 PM MDTSpecial Weather StatementDDCFord34 min
May 31, 7:14 PM MDTSpecial Weather StatementDDCMorton31 min
May 31, 10:30 PM MDTSpecial Weather StatementDDCHamilton30 min
May 31, 11:03 PM MDTSpecial Weather StatementDDCHamilton27 min
May 31, 11:27 PM MDTSpecial Weather StatementDDCKearny63 min
Jun 1, 12:05 AM MDTSpecial Weather StatementDDCGrant55 min
Jun 1, 12:09 AM MDTSpecial Weather StatementDDCFinney51 min
Jun 1, 12:16 AM MDTSpecial Weather StatementDDCScott59 min
Jun 1, 12:28 AM MDTSpecial Weather StatementDDCKearny32 min
Jun 1, 12:50 AM MDTSpecial Weather StatementDDCFinney, Gray, Haskell, Lane55 min
Jun 1, 1:36 AM MDTSpecial Weather StatementDDCHodgeman, Ness54 min
Jun 1, 1:40 AM MDTSpecial Weather StatementDDCFord, Gray, Meade, Seward65 min
Jun 1, 2:29 AM MDTSpecial Weather StatementDDCPawnee, Rush61 min
Jun 1, 2:32 AM MDTSpecial Weather StatementDDCHodgeman, Ness28 min
Jun 1, 2:36 AM MDTSpecial Weather StatementDDCClark, Edwards, Ford, Meade69 min
Jun 1, 4:11 PM MDTSpecial Weather StatementDDCHamilton, Kearny49 min
Jun 1, 4:17 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Kearny43 min
Jun 1, 4:21 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Kearny39 min
Jun 1, 4:32 PM MDTSpecial Weather StatementDDCGrant, Stanton43 min
Jun 1, 4:41 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCFinney49 min
Jun 1, 5:02 PM MDTSpecial Weather StatementDDCKearny28 min
Jun 1, 5:13 PM MDTSevere Thunderstorm WarningDDCMorton, Stanton47 min
Jun 1, 5:25 PM MDTSevere Thunderstorm WarningDDCFinney50 min
Jun 1, 5:33 PM MDTSpecial Weather StatementDDCScott42 min
Jun 1, 5:43 PM MDTSevere Thunderstorm WarningDDCLane, Scott47 min
Jun 1, 5:57 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stanton33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.